California, 2005Funnel Cloud in California, February 23, 2005
February 23, 2005 · NWS SGX · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 23, 3:30 AM PST, 3 hours 6 minutes earlier.
Area forecast discussion, Feb 23, 3:30 AM PST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST WED FEB 23 2005
.SYNOPSIS...
THE UPPER LEVEL LOW WILL MOVE OVER SOUTHERN CALIFORNIA THIS
MORNING WITH SHOWERS AND THUNDERSTORMS. LOCAL HEAVY RAIN...HAIL...
WATERSPOUTS AND A TORNADO WILL BE POSSIBLE THROUGH THE DAY. SHOWERS
ARE EXPECTED TO CONTINUE THROUGH THIS EVENING AS THE LOW SLOWLY
EXITS THE AREA. WEAK HIGH PRESSURE ALOFT WILL MOVE OVER THURSDAY
THROUGH SUNDAY. A WEAK TROUGH WILL AND A CHANCE OF SHOWERS ARE
EXPECTED EARLY NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
THE FILLING 552 UPPER LOW WILL CONTINUE TO SLOWLY MOVE TO THE SE
ACROSS THE AREA TODAY. THE INTENSE BANDS OF PRECIP THAT WE HAVE
BEEN SEEING THE LAST COUPLE OF DAYS...AND LAST NIGHT...DO NOT SEEM
TO BE MATERIALIZING THIS MORNING. THUS WE ARE EXPECTING MUCH LESS
ORGANIZED AREAS OF PRECIP TODAY...AND INSTEAD...MORE SCATTERED IN
CHARACTER...WITH ISOLATED THUNDERSTORMS THIS AFTERNOON. SINCE THERE
COULD STILL BE HEAVY SHOWERS...WE WILL KEEP THE FLASH FLOOD WATCH
GOING THIS MORNING. THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR
SAN DIEGO COAST AND VALLEYS EXPIRES AT 600 AM...AS IT DOES ALSO FOR
THE INLAND EMPIRE. AREAS AROUND ELSINORE...MURRIETA...SUN CITY...
AND PERRIS HAVE A LOT OF NEW LARGE PONDS EVERYWHERE AS WATER HAS
BEEN SLOW TO DRAIN. IF SHOWERS PICK UP AGAIN OVER THESE AREAS...THE
A NEW FLOOD ADVISORY MAY BE NEEDED. EXPECTING UPSLOPE SHOWERS AND
SOME WIND TO KEEP AREAS OF SNOW GOING OVER THE MOUNTAINS...SO WILL
KEEP THE WINTER STORM AND SNOW ADVISORY GOING UNTIL 6 PM. REMNANT
WESTERN EDGE OF THE 558 LOW STILL OVER US FOR CONTINUED COOL AND
PARTLY CLOUDY SKIES WITH ISOLATED SHOWERS OVER THE MOUNTAINS.
WEAK 564 RIDGE FOR SOME CLEARING AND SLIGHT WARMING FOR SAT THRU
MON. THEN ANOTHER 550 LOW BRINGS A THREAT OF MORE RAIN MON NIGHT
INTO WED OF NEXT WEEK. BUT THIS LOW LOOKS LIKE IT MIGHT TRACK
FURTHER NORTH...AND ACTUALLY KEEP TRACKING...SO IT SHOULD NOT
BE AS HEAVY A RAIN MAKER AS THIS LAST ONE. LONG RANGE MAPS
SUGGESTS THAT THE TRACK OF UPPER LOWS WILL CONTINUE THE NORTHWARD
SHIFT...BRINGING AND END TO THE SOGGY WEATHER PATTERN.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THIS MORNING FOR ALL OF FAR SOUTHWEST
CALIFORNIA...SEE LAXFFASGX.
WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM ABOVE
5500 FEET FOR SAN BERNARDINO COUNTY MOUNTAINS AND RIVERSIDE COUNTY
MOUNTAINS...SEE LAXWSWSGX.
SNOW ADVISORY UNTIL 6 PM ABOVE 5500 FEET FOR SAN DIEGO
COUNTY MOUNTAINS...SEE LAXWSWSGX.
HIGH SURF ADVISORY UNTIL 2 PM FOR ORANGE COUNTY
AND UNTIL 2 PM THURSDAY FOR SAN DIEGO COUNTY...SEE LAXCFWSGX.
POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS CONTINUES TODAY
FOR THE COASTAL WATERS...SEE LAXMWSSGX.
FLOOD WARNING FOR SAN DIEGO RIVER AT FASHION VALLEY...SEE LAXFLWSGX
AND LAXRVSSGX.
&&
MACKECHNIE
Hazardous weather outlook, Feb 23, 6:00 AM PST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST WED FEB 23 2005
CAZ042-043-048-050-055-056-057-058-060-061-062-241400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST WED FEB 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
THE COLD UPPER LOW WILL MOVE ACROSS THE AREA TODAY...CAUSING PERIODS
OF SHOWERS WITH MOUNTAIN SNOW. RAIN WILL BE HEAVY AT TIMES WITH
ISOLATED THUNDERSTORMS AND POSSIBLE LOCAL FLOODING. A LARGE SWELL
OVER THE WATERS IS ALSO BEING CREATED BY THE STORM. A BREAK IN THE
WEATHER IS EXPECTED FRIDAY THROUGH THIS WEEKEND...BUT YET ANOTHER
COLD UPPER LOW COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT WEEK.
.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH THIS MORNING...SEE LAXFFASGX.
WINTER STORM WARNING UNTIL 6 PM ABOVE 5500 FEET FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.
SNOW ADVISORY UNTIL 6 PM ABOVE 5500 FEET FOR THE SAN DIEGO
COUNTY MOUNTAINS...SEE LAXWSWSGX.
HIGH SURF ADVISORY INTO THURSDAY...SEE LAXCFWSGX.
POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS
OVER THE COASTAL WATERS TODAY...SEE LAXMWSSGX.
FLOOD WARNING FOR THE SAN DIEGO RIVER...
SEE LAXFLWSGX AND LAXRVSSGX.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.
LINGERING LIGHT SHOWERS FROM THE CURRENT STORM ON THURSDAY...
THEN CLEARING THROUGH THE WEEKEND. HOWEVER...MORE HEAVY RAIN
AND POSSIBLE FLOODING COULD START LATE MONDAY OF NEXT WEEK DUE
TO ANOTHER PACIFIC STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED AT THIS TIME.
MACKECHNIE
Funnel Cloud, San Diego
- When
- February 23, 6:36 AM PST to 6:40 AM PST
- Where
- San Diego County, La Jolla
- Reported by
- STORM CHASER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A funnel cloud that was spotted from Point Loma lowered half way to the ground before it began to dissipate. The storm that produced the funnel cloud also produced small hail.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Georgia, February 23, 20051 injured · $55,000 · 2 events
- Hail in Texas, February 23, 2005$63,000 · 2.75 in hail · 6 events
- Damaging Wind and Lightning Strike in Louisiana, February 23, 2005$35,000 · 60 kt wind · 2 events
- Flash Flood in California, February 23, 2005$15,000 · 1 event
- Hail in Texas, February 23 to 24, 2005$4,000 · 2.75 in hail · 6 events
- Heavy Snow in Colorado, February 23, 20054 events
- Hail in Texas, February 23, 20053 in hail · 4 events
- Hail in Oklahoma, February 23, 20051 in hail · 3 events
- Winter Storm in New Mexico, February 23, 20053 events
- Winter Weather in Illinois, February 23 to 24, 20053 events
- Hail in Mississippi, February 23, 2005$450 · 1.25 in hail · 2 events
- Hail in Arizona, February 23, 20050.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441578.